Articles  |   October 2014
ACE Question
Article Information
Education / CPD / Articles
Articles   |   October 2014
ACE Question
ASA Monitor 10 2014, Vol.78, 52.
ASA Monitor 10 2014, Vol.78, 52.
A 38-year-old woman undergoes subtotal thyroidectomy for Graves disease refractory to medical therapy. The procedure is without incident, although the surgical dissection is relatively difficult. After a period of time in the postanesthesia care unit (PACU), the patient is transferred to a regular hospital ward. Eight hours later, the patient is irritable, complains of circumoral tingling, and develops stridor. Which of the following therapeutic interventions is most appropriate at this time?
The symptoms of circumoral tingling or numbness in association with irritability or stridor in a patient after thyroidectomy may indicate hypocalcemia due to inadvertent removal of parathyroid tissue. The difficult surgical dissection may have resulted in failure to properly identify and preserve the parathyroids. If hypocalcemia develops, it usually occurs on the evening of surgery or the day after surgery. Signs and symptoms of hypocalcemia include muscle cramps, irritability, circumoral tingling or numbness, Chvostek sign (twitching of the lip at the corner of the mouth in response to tapping the facial nerve anterior to the earlobe and below the zygoma or between the zygomatic arch and the corner of the mouth), and Trousseau sign (carpopedal spasm – adduction of the thumb over the palm, followed by flexion of the metacarpophalangeal joints, extension of the interphalangeal joints, adduction of the hyperextended fingers, and flexion of the wrist and elbow joints). If untreated, acute hypocalcemia may cause stridor (due to vocal cord dysfunction) and seizures. If the patient is symptomatic, administration of calcium should not await the result of a laboratory test.
First Page Preview
First page PDF preview
First page PDF preview ×
View Large
0 Comments
Submit a Comment
Submit A Comment

Contributors must reveal any conflict of interest. Comments are moderated.

Name
Affiliation & Institution
I have a potential conflict of interest
Comment Title
Comment


This feature is available to Subscribers Only
ASA Member Login or Create an Account ×